Hail, Pratt
- When
- September 7, 5:00 PM CST
- Where
- Pratt County, 1.09 mi W of Cairo
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -98.590
A stationary front was the focus for scattered thunderstorms during the early evening, some of which became severe and some that produced copious amounts of rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A stationary front was the focus for scattered thunderstorms during the early evening, some of which became severe and some that produced copious amounts of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 7, 2:41 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 PM CDT MON SEP 7 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORMS WERE DEVELOPING ALONG A WEAK FRONTAL BOUNDARY IN CENTRAL KS TODAY. OTHER ISOLATED STORMS WERE DEVELOPING HERE AND THERE ON NO APPARENT BOUNDARIES. THE ISOLATED STORMS IN THE WARM SECTOR SHOULD WEAKEN WITH THE LOSS OF HEATING BUT CONVECTION ALONG THE FRONT SHOULD LINGER INTO THE NIGHT. AFTER SOME LINGERING MORNING SHOWERS, THUNDERSTORMS WILL PROBABLY DEVELOP LATE IN THE AFTERNOON IN WESTERN KS ALONG THE LEE TROUGH. THIS ACTIVITY COULD ALSO LINGER INTO TUESDAY NIGHT. WITH PLENTY OF SUN MUCH OF THE DAY, TEMPERATURES OUGHT TO WARM TO NEAR 90 IN MOST PLACES, WITH SOME 80S IN THE EAST. A STRONG SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL HELP PUSH A COLD FRONT INTO KANSAS LATE TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AS THIS FRONT MOVES THROUGH OUR COUNTY WARNING AREA. WITH CLOUDS AND POSSIBLE PRECIP, TEMPERATURES MAY BE A LITTLE COOLER WEDNESDAY. DAYS 3-7... COLD FRONT STILL PROGGED TO CROSS WRN KS FRIDAY NIGHT AS AN UPPER LVL LOW DEVELOPS OVER THE NRN PLAINS. 00Z MODELS WERE IN GOOD AGREEMENT WITH THIS UPPER LOW DEVELOPING AND THEY KEEPS THIS LOW ALMOST STATIONARY THROUGH THE WEEKEND. OVER WRN KS LOW LVL MOISTURE APPEARS TO BE SOMEWHAT LIMITED SAT AS MULTIPLE UPPER LVL S/W TROFS ROTATE AROUND THIS UPPER LOW...HOWEVER MID LVL MOISTURE IS PROGGED TO ACCOMPANY A FEW OF THESE WAVES ALONG WITH SOME MID LVL INSTAB. AS A RESULT CAN NOT COMPLETELY RULE OUT SOME LIGHT PCPN SOMETIME OVER THE WEEKEND PERIOD BUT AT THIS TIME WILL FOCUS POPS LATE IN THE PERIOD SUNDAY NIGHT/MONDAY AS A SOME 85H MOISTURE APPEARS TO BEGIN TO RETURN AHEAD OF ONE OF THESE UPPER LVL DISTURANCE. AS FOR TEMPERATURES OVER THE WEEKEND PERIOD...THE 00Z GFS WAS COOLER THAN THE ECMWF BOTH SAT AND SUNDAY IN THE SFC-85H LVL WHILE ALOFT BOTH AGREE WITH SOME DOWNSLOPE FLOW DEVELOPING OVER OUR WRN CWA. CURRENT GRIDS SEEM TO BE A COMPROMISE BETWEEN THESE TWO SOLUTIONS AND GIVEN THE CONTINUED UNCERTAINTY ON HOW MUCH WARMING WILL OCCUR FROM THE DEVELOPING DOWNSLOPE FLOW HAVE OPTED TO STAY CLOSE TO CURRENT FORECAST OVER THE WEEKEND PERIOD. && AVIATION... FOR THE 18Z TAFS...12Z NAM HAS A 5H S/W TROF SLOWLY MOVING EAST ACROSS WRN KS LATE THIS AFTERNOON AND EARLY TONIGHT. WITH SOME MID LVL MOISTURE AND LATE DAY INSTAB PRESENT THERE APPEARS TO BE A SLT CHC FOR SOME SHRA/TSRA LATE TODAY OR EARLY TONIGHT...ESPECIALLY IN OUR NE CWA. AT THIS TIME HOWEVER ANY PCPN THAT DOES DEVELOPS WILL LOOKS TO BE WIDELY SCATTERED SO DID NOT INCLUDE MENTION OF PCPN IN THE TAFS. GUSTY SOUTH WINDS THIS AFTERNOON ARE EXPECTED TO SUBSIDE TO AROUND 10KTS AFTER SUNSET AS THE BACK MORE TO THE SE. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 63 85 / 20 20 20 30 GCK 65 90 60 84 / 20 30 30 30 EHA 65 90 62 86 / 10 20 30 30 LBL 65 90 63 86 / 20 20 30 30 HYS 64 88 64 83 / 40 20 30 30 P28 66 88 66 88 / 40 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 505 AM CDT MON SEP 7 2009 KSZ030-031-043>046-061>066-074>081-084>090-081015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 505 AM CDT MON SEP 7 2009 /405 AM MDT MON SEP 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY ACROSS FAR WEST CENTRAL AND SOUTHWEST KANSAS NEAR THE COLORADO BORDER. NO SEVERE WEATHER IS EXPECTED WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING BEING THE MAIN THREAT WITH ANY LATE DAY STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS WEDNESDAY BRINGING WITH IT AN INCREASED CHANCE FOR MORE ORGANIZED THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Wichita radar (KICT), 101 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
5 hail, 1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Most of the hail was dime sized.
Rainfall of 5.10 inches was measured at this location. Other unofficial amounts of up to 8 inches were reported in the vicinity.
Thunderstorm winds of 60 mph accompanied the hail.
Nickel sized hail was also observed.
Rainfall of 5 to 8 inches in about 4 hours produced widespread farmland flooding. Some county roads were submerged after water flowed out of the fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197649, 197650, 197656, 197651, 197654, 197655, 197653, 197648.